Flutamide-induced liver toxicity including fatal hepatic necrosis

Richard L. Crownover, John Holland, Anita Chen, Richard Krieg, Brenda K. Young, Mack Roach, K. K. Fu

Research output: Contribution to journalArticle

26 Citations (Scopus)

Abstract

Purpose: To describe hepatic injuries in three patients who received flutamide prior to and during radiation treatment to make radiation oncologists aware of the need for careful monitoring of liver function during use of this drug. Methods and Materials: The records of three patients who developed abnormal liver function tests while undergoing total androgen suppression (TAS), as well as the literature concerning flutamide toxicity were reviewed and summarized. Results: Three of 34 patients treated with a TAS regimen incorporating flutamide developed significant hepatic abnormalities: elevated transaminases [2] and fatal hepatic necrosis [1]. Following the discontinuation of flutamide, two patients recovered fully. Unfortunately, the third patient's hepatic function continued to deteriorate, which culminated in his death. Transient elevations in serum transaminases, which do not exceed four times the upper limits of normal, are common and apparently without clinical significance. Unfortunately, idiosyncratic serious and/or fatal liver damage can occur. Significant liver toxicity may be obviated by monitoring of liver function tests (LFT) early in the course of flutamide therapy. Conclusion: The incidence of hepatic toxicity associated with flutamide may be higher than previously suggested. To prevent the development of serious hepatic dysfunction, all patients receiving flutamide should be monitored clinically for signs and symptoms referable to hepatic injury and with serial LFT. We recommend baseline LFT followed by serial LFT at weeks 2, 4, 6, and 8 from the start of treatment with flutamide. Flutamide should be stopped promptly if significant liver abnormalities are detected.

Original languageEnglish (US)
Pages (from-to)911-915
Number of pages5
JournalInternational Journal of Radiation Oncology Biology Physics
Volume34
Issue number4
DOIs
StatePublished - Mar 1 1996

Fingerprint

Flutamide
necrosis
liver
toxicity
Necrosis
Liver
Liver Function Tests
abnormalities
Transaminases
Androgens
retarding
radiation
death
serums
Wounds and Injuries
therapy
drugs
incidence
Signs and Symptoms
damage

Keywords

  • Flutamide
  • Goserelin
  • Hepatic toxicity
  • Leuprolide
  • Liver damage
  • Prostate cancer
  • Total androgen suppression
  • Zoladex

ASJC Scopus subject areas

  • Oncology
  • Radiology Nuclear Medicine and imaging
  • Radiation

Cite this

Flutamide-induced liver toxicity including fatal hepatic necrosis. / Crownover, Richard L.; Holland, John; Chen, Anita; Krieg, Richard; Young, Brenda K.; Roach, Mack; Fu, K. K.

In: International Journal of Radiation Oncology Biology Physics, Vol. 34, No. 4, 01.03.1996, p. 911-915.

Research output: Contribution to journalArticle

Crownover, Richard L. ; Holland, John ; Chen, Anita ; Krieg, Richard ; Young, Brenda K. ; Roach, Mack ; Fu, K. K. / Flutamide-induced liver toxicity including fatal hepatic necrosis. In: International Journal of Radiation Oncology Biology Physics. 1996 ; Vol. 34, No. 4. pp. 911-915.
@article{ca631240d3484b5196ff0e1fddedeb05,
title = "Flutamide-induced liver toxicity including fatal hepatic necrosis",
abstract = "Purpose: To describe hepatic injuries in three patients who received flutamide prior to and during radiation treatment to make radiation oncologists aware of the need for careful monitoring of liver function during use of this drug. Methods and Materials: The records of three patients who developed abnormal liver function tests while undergoing total androgen suppression (TAS), as well as the literature concerning flutamide toxicity were reviewed and summarized. Results: Three of 34 patients treated with a TAS regimen incorporating flutamide developed significant hepatic abnormalities: elevated transaminases [2] and fatal hepatic necrosis [1]. Following the discontinuation of flutamide, two patients recovered fully. Unfortunately, the third patient's hepatic function continued to deteriorate, which culminated in his death. Transient elevations in serum transaminases, which do not exceed four times the upper limits of normal, are common and apparently without clinical significance. Unfortunately, idiosyncratic serious and/or fatal liver damage can occur. Significant liver toxicity may be obviated by monitoring of liver function tests (LFT) early in the course of flutamide therapy. Conclusion: The incidence of hepatic toxicity associated with flutamide may be higher than previously suggested. To prevent the development of serious hepatic dysfunction, all patients receiving flutamide should be monitored clinically for signs and symptoms referable to hepatic injury and with serial LFT. We recommend baseline LFT followed by serial LFT at weeks 2, 4, 6, and 8 from the start of treatment with flutamide. Flutamide should be stopped promptly if significant liver abnormalities are detected.",
keywords = "Flutamide, Goserelin, Hepatic toxicity, Leuprolide, Liver damage, Prostate cancer, Total androgen suppression, Zoladex",
author = "Crownover, {Richard L.} and John Holland and Anita Chen and Richard Krieg and Young, {Brenda K.} and Mack Roach and Fu, {K. K.}",
year = "1996",
month = "3",
day = "1",
doi = "10.1016/0360-3016(95)02107-8",
language = "English (US)",
volume = "34",
pages = "911--915",
journal = "International Journal of Radiation Oncology Biology Physics",
issn = "0360-3016",
publisher = "Elsevier Inc.",
number = "4",

}

TY - JOUR

T1 - Flutamide-induced liver toxicity including fatal hepatic necrosis

AU - Crownover, Richard L.

AU - Holland, John

AU - Chen, Anita

AU - Krieg, Richard

AU - Young, Brenda K.

AU - Roach, Mack

AU - Fu, K. K.

PY - 1996/3/1

Y1 - 1996/3/1

N2 - Purpose: To describe hepatic injuries in three patients who received flutamide prior to and during radiation treatment to make radiation oncologists aware of the need for careful monitoring of liver function during use of this drug. Methods and Materials: The records of three patients who developed abnormal liver function tests while undergoing total androgen suppression (TAS), as well as the literature concerning flutamide toxicity were reviewed and summarized. Results: Three of 34 patients treated with a TAS regimen incorporating flutamide developed significant hepatic abnormalities: elevated transaminases [2] and fatal hepatic necrosis [1]. Following the discontinuation of flutamide, two patients recovered fully. Unfortunately, the third patient's hepatic function continued to deteriorate, which culminated in his death. Transient elevations in serum transaminases, which do not exceed four times the upper limits of normal, are common and apparently without clinical significance. Unfortunately, idiosyncratic serious and/or fatal liver damage can occur. Significant liver toxicity may be obviated by monitoring of liver function tests (LFT) early in the course of flutamide therapy. Conclusion: The incidence of hepatic toxicity associated with flutamide may be higher than previously suggested. To prevent the development of serious hepatic dysfunction, all patients receiving flutamide should be monitored clinically for signs and symptoms referable to hepatic injury and with serial LFT. We recommend baseline LFT followed by serial LFT at weeks 2, 4, 6, and 8 from the start of treatment with flutamide. Flutamide should be stopped promptly if significant liver abnormalities are detected.

AB - Purpose: To describe hepatic injuries in three patients who received flutamide prior to and during radiation treatment to make radiation oncologists aware of the need for careful monitoring of liver function during use of this drug. Methods and Materials: The records of three patients who developed abnormal liver function tests while undergoing total androgen suppression (TAS), as well as the literature concerning flutamide toxicity were reviewed and summarized. Results: Three of 34 patients treated with a TAS regimen incorporating flutamide developed significant hepatic abnormalities: elevated transaminases [2] and fatal hepatic necrosis [1]. Following the discontinuation of flutamide, two patients recovered fully. Unfortunately, the third patient's hepatic function continued to deteriorate, which culminated in his death. Transient elevations in serum transaminases, which do not exceed four times the upper limits of normal, are common and apparently without clinical significance. Unfortunately, idiosyncratic serious and/or fatal liver damage can occur. Significant liver toxicity may be obviated by monitoring of liver function tests (LFT) early in the course of flutamide therapy. Conclusion: The incidence of hepatic toxicity associated with flutamide may be higher than previously suggested. To prevent the development of serious hepatic dysfunction, all patients receiving flutamide should be monitored clinically for signs and symptoms referable to hepatic injury and with serial LFT. We recommend baseline LFT followed by serial LFT at weeks 2, 4, 6, and 8 from the start of treatment with flutamide. Flutamide should be stopped promptly if significant liver abnormalities are detected.

KW - Flutamide

KW - Goserelin

KW - Hepatic toxicity

KW - Leuprolide

KW - Liver damage

KW - Prostate cancer

KW - Total androgen suppression

KW - Zoladex

UR - http://www.scopus.com/inward/record.url?scp=0029887994&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029887994&partnerID=8YFLogxK

U2 - 10.1016/0360-3016(95)02107-8

DO - 10.1016/0360-3016(95)02107-8

M3 - Article

VL - 34

SP - 911

EP - 915

JO - International Journal of Radiation Oncology Biology Physics

JF - International Journal of Radiation Oncology Biology Physics

SN - 0360-3016

IS - 4

ER -